The Food and Drug Administration (FDA) is alerting healthcare providers and patients of a voluntary nationwide recall of all lots of all products produced by Med Prep Consulting Inc. of Tinton Falls, N.J., a specialty pharmacy licensed by the state of New Jersey. The recall was announced after healthcare providers at a hospital in Connecticut observed floating particles, later identified to be a fungus, in five bags of magnesium sulfate intravenous solution.
The magnesium sulfate products may have been distributed to additional facilities in Connecticut, New Jersey, Pennsylvania, and Delaware. Until further notice, healthcare providers should stop using all products made by Med Prep Consulting Inc. and return them to the company.
Giving a patient a contaminated injectable drug could result in a life-threatening infection, says Janet Woodcock, MD, director of the FDAs Center for Drug Evaluation and Research. We do not have reports of patient infections. However, due to a lack of sterility assurance at the facility and out of an abundance of caution, this recall is necessary to protect patients.
This investigation is ongoing. The FDA is working with the Centers for Disease Control and Prevention (CDC) and state officials in New Jersey and Connecticut to determine the scope of the contamination. The level of recall is to the user level, this includes regional hospital pharmacies and related departments, and physicians office practices. This recall includes all products distributed through March 15, 2013.
In addition to the recall, on March 15, 2013, the New Jersey State Board of Pharmacy entered into an Interim Voluntary Consent Order with Med Prep Consulting Inc. Under the Order, the firm has temporarily halted all production operations, including the processing and shipping of medications.
Med Prep Consulting Inc. prepares a number of sterile products for intravenous administration for a number of medical conditions. The firms products include antibiotics, general and local anesthetics, cardiac, labor and delivery and pain management medications.
To date, the FDA is not aware of any reports of injury or illness associated with the recalled magnesium sulfate intravenous solution.